Virginia, 2015Hail and Damaging Winds in Virginia, June 18, 2015
June 18, 2015 · NWS RNK · 15 events in 7 counties and zones
A few severe thunderstorms developed during the afternoon and evening of June 18th as subtle upper level disturbances passed across the central Appalachians. Thirty to forty knot winds in the mid levels of the atmosphere provided some difluence aloft, while strong surface heating due to upper level ridging across the southeast and mid-Atlantic states provided strong surface-based instability.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $66,000
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A few severe thunderstorms developed during the afternoon and evening of June 18th as subtle upper level disturbances passed across the central Appalachians. Thirty to forty knot winds in the mid levels of the atmosphere provided some difluence aloft, while strong surface heating due to upper level ridging across the southeast and mid-Atlantic states provided strong surface-based instability. Deep tropical moisture across the region provided precipitation loading to the storms, which added to the increased thunderstorm wind speeds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 18, 1:43 PM EST, 1 hour 18 minutes earlier.
Area forecast discussion, Jun 18, 1:43 PM EST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
243 PM EDT THU JUN 18 2015
.SYNOPSIS...
UPPER LEVEL RIDGING ACROSS THE SOUTHEAST STATES WILL REMAIN IN
PLACE FOR THE REMAINDER OF THIS WEEK. A WEAK FRONT NORTH OF THE
AREA WILL OSCILLATE ACROSS THE REGION INTO THE WEEKEND AND BE THE
MAIN FOCUS FOR SHOWERS AND THUNDERSTORMS. THIS BOUNDARY WILL
LIKELY INTERACT WITH MOISTURE FROM THE REMNANTS OF TROPICAL
DEPRESSION BILL TO BRING MORE WIDESPREAD SHOWERS AND STORMS
SATURDAY NIGHT AND EARLY SUNDAY.
&&
.NEAR TERM /THROUGH FRIDAY/...
AS OF 210 PM EDT THURSDAY...
CONVECTION FIRING THIS AFTERNOON IN BANDS/CLUSTERS ASSOCIATED WITH
UNIDIRECTIONAL WESTERLY FLOW CONVERGENCE ACROSS THE WEST IN ADVANCE OF
WEAK SHORTWAVE ENERGY HEADING TOWARD THE OHIO VALLEY. THIS BASICALLY
AROUND A REGION OF LITTLE COVERAGE BASICALLY INCLUDING THE NEW/ROANOKE
VALLEYS AND POINTS EAST WHERE WESTERLY FLOW CONTINUES TO PUT A LID ON
DEVELOPMENT. HOWEVER INSTABILITY REMAINS VERY HIGH EAST OF THE BLUE
RIDGE SUPPORTED BY STRONG LOW LEVEL THETA-E RIDGING AND HIGH DCAPES.
APPEARS AS THE WESTERLY FLOW WEAKENS WITH TIME INTO LATE AFTERNOON WILL
SEE STORMS MIGRATE EAST WHERE THE BETTER SEVERE PULSE THREAT LOOKS TO
EXIST. POPS THOUGH STILL TRICKY GIVEN LACK OF FORCING ALOFT AS
MAINTAINING COVERAGE INTO THE EVENING A BIT MORE IFFY WITH MORE OF AN
OUTFLOW DRIVEN SCENARIO LIKELY. THUS WILL MAINTAIN OVERALL CHANCE
COVERAGE AND ATTEMPT TO INCLUDE SOME LIKELYS IN SPOTS PER TRENDS AT
RELEASE.
A BIT STRONGER SHORTWAVE ARRIVES ACROSS THE NW LATE TONIGHT
WHICH COULD SUPPORT ANOTHER COMPLEX OF STORMS REACHING PARTS OF SE WEST
VA AND THE HIGHLANDS WHERE WILL BOOST POPS TO HIGH CHANCE/LOW LIKELYS
LATE. OTRW WILL MAINTAIN THE SEVERE MENTION INTO THIS EVENING FOR ALL
SITES IN THE HWO WHILE TRENDING MORE PC/MUGGY WITH SOME PATCHY FOG
AGAIN OVERNIGHT AND ONLY ISOLATED COVERAGE AFTER MIDNIGHT. LOWS AGAIN
BASICALLY 65-72 WITH COOLER VALUES WHERE HEAVY RAINFALL DOES DEVELOP.
WAVE PASSES TO THE NE EARLY FRIDAY ALLOWING THE FRONT TO THE NORTH TO
SAG BACK SOUTH TOWARD THE REGION LATE IN THE DAY. A BIT MORE CLOUDS TO
INIT ALONG WITH POSSIBLE EARLIER SHRA...AND LOWER 85H TEMPS SUPPORTS A
BIT COOLER HIGHS WITH 80S MOST SECTIONS AND ONLY LOWER 90S SOUTH/SE.
CONVECTIVE COVERAGE REMAINS A BIT MORE PROBLEMATIC GIVEN WEAK SUPPORT
ALOFT...WESTERLY FLOW AND LESS INSTABILITY. APPEARS BEST CHANCES PER
LATEST ENSEMBLE WOULD BE OVER THE FAR WEST AND PERHAPS ACROSS THE
SOUTHERN TIER WHERE BETTER LOW LEVEL CONVERGENCE MAY DEVELOP WELL AHEAD
OF THE SURFACE FRONT. SINCE HARD TO PINPOINT A MORE WIDESPREAD LOCATION
FOR STORMS WILL BUMP POPS TO HIGHER CHANCE IN THOSE AREAS AND TRIM BACK
TO LOWER POPS NORTH/NE CLOSER TO THE FRONT.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
AS OF 130 PM EDT THURSDAY...
A COLD FRONT WILL ENTER THE NORTHERN PARTS OF THE REGION FRIDAY
NIGHT INTO SATURDAY BEFORE STALLING. THIS FEATURE WILL PROVIDE AN
AREA OF FOCUS FOR A GREATER CONCENTRATION OF SHOWERS AND STORMS TO
DEVELOP...IN ADDITION TO THE DIURNALLY BASED ACTIVITY THAT IS STILL
EXPECTED TO BE ACROSS THE REGION. SATURDAY NIGHT INTO SUNDAY...AN
UPPER LEVEL TROUGH/LOW WILL MOVE ALONG THE STALLED FRONT. THIS
FEATURE WILL BE THE REMNANTS OF TROPICAL DEPRESSION BILL. ASSOCIATED
WITH THE REMNANTS WILL BE A GENEROUS REGION OF TROPICAL
MOISTURE...AND PROGGED WIND FIELDS AROUND IT AROUND 45 KTS AT 850 MB
OVER THE REGION. THIS SCENARIO COULD SET THE STAGE FOR THE POTENTIAL
FOR FLOODING RAINS...AND STRONG WINDS THAT COULD BRING DOWN TREES
GIVEN HOW MOIST THE SURFACE MOISTURE WILL BECOME AROUND THE ROOT
SYSTEMS WITH THE HEAVY PRECIPITATION. ALSO...STRONG SHEAR WILL BE
LIKELY WITH ANY THUNDERSTORMS THAT FORM...INCREASING THE CHANCE FOR
STRONG TO SEVERE THUNDERSTORM ACTIVITY WITH ISOLATED SPIN UPS. BY
SUNDAY NIGHT...THE AXIS OF THE UPPER TROUGH WILL BE OVER OR JUST
EAST OF THE AREA. WESTERN AREAS MAY SEE A WINTER-LIKE PATTERN IN
TERMS OF LOW CLOUDS AND UPSLOPE RAIN SHOWERS AND STORMS THANKS TO A
CONTINUATION OF STRONG 850 MB WINDS ON THE BACKSIDE OF THE UPPER
LOW...AND RESIDUAL LOW LEVEL MOISTURE.
TEMPERATURES WILL TREND MILDER DURING THIS PORTION OF THE
FORECAST...WITH READINGS ABOVE NORMAL. BY SUNDAY...HIGHS WILL
AVERAGE 5 TO 10 DEGREES ABOVE NORMAL IN THE LOW TO MID 80S ACROSS
THE MOUNTAINS AND LOW TO MID 90S ACROSS THE PIEDMONT. LOWS WILL
AVERAGE AROUND 10 DEGREES ABOVE NORMAL WITH UPPER 60S ACROSS THE
MOUNTAINS AND LOWER 70S ACROSS THE PIEDMONT.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
AS OF 230 PM EDT THURSDAY...
THE GENERAL TREND OF THE UPPER LEVEL SYNOPTIC PATTERN TRANSITIONS
INTO ONE WITH LOW PRESSURE OVER SOUTHEAST CANADA...AND A BUILDING
RIDGE OVER THE MISSISSIPPI RIVER VALLEY REGION. IN BETWEEN...ACROSS
OUR REGION...IS EXPECTED TO BE A PERSISTENT BAROCLINIC ZONE.
GUIDANCE SUGGESTS THAT ALONG NORTHWEST FLOW BETWEEN THE RIDGE AND
UPPER LOW WILL BE PERIODIC SHORTWAVE TROUGHS RIDING ALONG THE
FLOW...EACH ONE EXPECTED TO PROGRESS INTO AND ACROSS THE REGION.
THESE FEATURES WILL HELP INCREASE COVERAGE OF SHOWERS AND
STORMS...IN ADDITION TO THE DIURNAL ACTIVITY THAT IS EXPECTED. THE
GREATEST POTENTIAL WILL BE ACROSS THE WESTERN PARTS OF THE REGION.
FOR NOW THE FORECAST WILL REFLECT THE GREATEST COVERAGE AS
SCATTERED...BUT IF AN MCS IS AMONG ONE OF THESE FEATURES...COVERAGE
WILL BE ON A LARGER SCALE.
TEMPERATURES DURING THIS PORTION OF THE FORECAST WILL BE WARMEST ON
MONDAY...AND THEN TREND SLIGHTLY COOLER TUESDAY...AND THEN STAY AT
SIMILAR LEVELS FOR HIGHS AND LOWS THE REMAINDER OF THE FORECAST
PERIOD. FOR ALL TIME FRAMES...TEMPERATURES ARE EXPECTED TO BE ABOVE
NORMAL.
&&
.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
AS OF 1235 PM EDT THURSDAY...
ANOTHER WARM MUGGY AFTERNOON IN STORE WITH AFTERNOON BUILD-UPS
AND WIDELY SCATTERED THUNDERSTORMS RESULTING IN BRIEF MVFR TO IFR
CONDITIONS ESPCLY OVER THE MOUNTAINS. ASIDE FROM THE THUNDERSTORM
THREAT AND EARLY MORNING FOG...CONDITIONS TO REMAIN PRIMARILY VFR
THROUGH THE VALID TAF PERIOD. WITH HIGH PRESSURE CENTERED TO THE
SOUTH...WINDS AROUND THE PERIPHERY OF THE HIGH WILL RESULT IN
WESTERLY WIND FLOW OVER THE FORECAST AREA...GUSTY AT TIMES ESPCLY
THIS AFTERNOON.
FOG AGAIN OVERNIGHT DEPENDENT UPON THE DEGREE OF RAINFALL THIS
AFTERNOON/EVENING WITH POTENTIAL TO SEE AREAS OF LIFR/IFR IN
FOG/STRATUS IN THE VALLEYS LATE AND EVEN MVFR ELSEWHERE THAT
RECEIVES A HEAVY SHOWER. FOR NOW WILL TREND TOWARD PERSISTENCE
FROM LAST NIGHT AND INCLUDE A PERIOD OF MVFR IN FOG AT ALL
LOCATIONS EXCLUDING KROA/KBLF...WITH MVFR AT KLYH/KDAN AND IFR
AROUND KBCB/KLWB.
REPEAT PERFORMANCE LIKELY ON FRIDAY WITH FOG GIVING WAY TO MORE
BUILD-UPS BY AFTERNOON WITH AT LEAST SCATTERED TO WIDELY SCATTERED
COVERAGE INTO THE EVENING.
MODELS INDICATE THAT THE PERSISTENT UPPER LEVEL RIDGE ACROSS THE
SOUTHEAST/MID ATLANTIC STATES WILL BE WEAKEN WITH TIME AS THE
REMNANTS OF TS BILL MOVE NORTHEAST. THIS WILL ALLOW FOR
INCREASING COVERAGE OF SHOWERS ACROSS THE AREA THIS WEEKEND.
MODELS SUGGEST THE BEST LIFT OVER OUR AREA FROM TS BILL WILL OCCUR
SATURDAY NIGHT INTO EARLY SUNDAY WITH POTENTIAL FOR A PERIOD OF
MODERATE TO HEAVY RAIN ASSOCIATED WITH MVFR/IFR CONDITIONS.
SOMEWHAT DRIER AIR LOOKS TO ARRIVE EARLY NEXT WEEK BUT IMPULSES
TRACKING SOUTHEAST FROM THE UPPER MIDWEST MAY BRING A COUPLE
ROUNDS OF SHOWERS/STORMS AND POSSIBLE SUB-VFR MONDAY INTO TUESDAY.
&&
.CLIMATE...
AS OF 430 AM EDT THURSDAY...
RECORD HIGHS FOR THURSDAY JUNE 18TH...
STATION RECORD HIGHS/YEAR
ROANOKE 97/1925
LYNCHBURG 96/1944
DANVILLE 96/2007
BLACKSBURG 88/2014
BLUEFIELD 90/2007
LEWISBURG 89/2014
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&
SYNOPSIS...JH/NF
NEAR TERM...JH
SHORT TERM...DS
LONG TERM...DS
AVIATION...JH/NF/PM
CLIMATE...JH/PM
Hazardous weather outlook, Jun 18, 1:53 PM EST, 1 hour 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
253 PM EDT THU JUN 18 2015
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-191900-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
EASTERN GREENBRIER-WESTERN GREENBRIER-
253 PM EDT THU JUN 18 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND
EVENING...A FEW OF WHICH MAY BECOME SEVERE. THE MAIN THREAT WOULD
BE DAMAGING WINDS AND HAIL.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THE REMNANTS OF TROPICAL DEPRESSION BILL WILL PROGRESS THROUGH
THE AREA SATURDAY INTO SATURDAY NIGHT. ANTICIPATE INCREASING
GUSTY WINDS AND VERY HEAVY RAIN. AS SOIL MOISTURE INCREASES AROUND
THE ROOT SYSTEM OF TREES...THEY WILL BECOME EASIER TO BE BLOWN
DOWN BY WINDS GUSTING IN THE 35 TO 45 MPH RANGE...ESPECIALLY IN
THE MOUNTAINS. ALSO...THERE WILL BE STRONG SHEAR ASSOCIATED WITH
ANY STORMS THAT DEVELOP...THUS INCREASING THE POTENTIAL FOR WIND
DAMAGE FROM STORMS AS WELL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jun 18, 1:54 PM EST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
254 PM EDT THU JUN 18 2015
NCZ001-002-019-181930-
WILKES-ASHE-ALLEGHANY-
254 PM EDT THU JUN 18 2015
...A STRONG THUNDERSTORM WILL AFFECT
SOUTHEASTERN ASHE...NORTH CENTRAL WILKES AND WESTERN ALLEGHANY
COUNTIES...
AT 253 PM EDT...A STRONG THUNDERSTORM WAS NEAR LAUREL SPRINGS...
MOVING NORTHEAST AT 20 MPH.
WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
SPARTA...
LAUREL SPRINGS...
MC GRADY...
DOUGHTON PARK...
AND TWIN OAKS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3629 8138 3648 8132 3655 8116 3642 8105
TIME...MOT...LOC 1853Z 243DEG 17KT 3641 8132
CF
Special weather statement, Jun 18, 2:14 PM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
314 PM EDT THU JUN 18 2015
VAZ009-181945-
SMYTH-
314 PM EDT THU JUN 18 2015
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL SMYTH COUNTY...
AT 314 PM EDT...A STRONG THUNDERSTORM WAS OVER HUNGRY MOTHER STATE
PARK...MOVING EAST AT 25 MPH.
WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
MARION...
CHILHOWIE...
MOUNT ROGERS NATIONAL RECREATION AREA...
SUGAR GROVE...
AND BROADFORD.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3693 8168 3694 8137 3676 8127 3681 8170
TIME...MOT...LOC 1914Z 274DEG 24KT 3686 8154
RS
Special weather statement, Jun 18, 2:17 PM EST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
317 PM EDT THU JUN 18 2015
VAZ032-182015-
PATRICK-
317 PM EDT THU JUN 18 2015
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL PATRICK COUNTY...
AT 317 PM EDT...A STRONG THUNDERSTORM WAS NEAR BUFFALO RIDGE...MOVING
NORTHEAST AT 20 MPH.
WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
WOOLWINE...
MEADOWS OF DAN...
BUFFALO RIDGE...
FAIRY STONE STATE PARK...
AND CHARITY.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3673 8044 3674 8042 3674 8040 3676 8040
3687 8022 3685 8010 3684 8007 3679 8004
3679 8007 3678 8010 3674 8009 3661 8036
TIME...MOT...LOC 1917Z 242DEG 16KT 3673 8034
RSSpecial weather statement, Jun 18, 2:31 PM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
331 PM EDT THU JUN 18 2015
NCZ004-005-182030-
ROCKINGHAM-STOKES-
331 PM EDT THU JUN 18 2015
...A STRONG THUNDERSTORM WILL AFFECT
SOUTHERN STOKES AND WESTERN ROCKINGHAM COUNTIES...
AT 330 PM EDT...A STRONG THUNDERSTORM WAS NEAR CAPELLA...MOVING EAST
AT 20 MPH.
WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
MAYODAN...
MADISON...
WALNUT COVE...
STONEVILLE...
AND DANBURY.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3626 8034 3640 8038 3650 7991 3625 7990
TIME...MOT...LOC 1930Z 258DEG 15KT 3633 8027
RS
Special weather statement, Jun 18, 2:33 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
333 PM EDT THU JUN 18 2015
WVZ043-182030-
SUMMERS-
333 PM EDT THU JUN 18 2015
...A STRONG THUNDERSTORM WILL AFFECT SUMMERS COUNTY...
AT 333 PM EDT...A STRONG THUNDERSTORM WAS OVER JUMPING BRANCH...
MOVING EAST AT 10 MPH.
WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
HINTON...
PIPESTEM...
SANDSTONE...
ELLISON...
AND INDIAN MILLS.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3776 8067 3772 8066 3743 8086 3759 8109
3761 8106 3763 8107 3764 8107 3769 8098
3772 8097 3772 8095 3770 8091 3767 8090
3768 8088 3773 8090 3774 8092 3776 8089
3777 8068
TIME...MOT...LOC 1933Z 269DEG 10KT 3767 8097
RSSpecial weather statement, Jun 18, 2:59 PM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
359 PM EDT THU JUN 18 2015
VAZ035-046-047-182030-
BUCKINGHAM-APPOMATTOX-AMHERST-
359 PM EDT THU JUN 18 2015
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN
APPOMATTOX...EAST CENTRAL AMHERST AND BUCKINGHAM COUNTIES...
AT 359 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR CENTENARY TO NEAR BENT CREEK TO FALCONERVILLE...
AND MOVING EAST AT 25 MPH.
WIND GUSTS UP TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
BUCKINGHAM...
AMHERST...
DILLWYN...
BENT CREEK...
AND CENTENARY.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3762 7826 3734 7846 3736 7858 3740 7859
3735 7860 3755 7916 3756 7913 3759 7892
3754 7890 3754 7883 3763 7882 3764 7872
3770 7869 3768 7865 3771 7865 3776 7856
3773 7836 3769 7824
TIME...MOT...LOC 1959Z 281DEG 23KT 3772 7857 3759 7887 3754 7907
RSThunderstorm Wind, Amherst
- When
- June 18, 3:01 PM EST
- Where
- Amherst County, 0.19 mi W of Coolwell
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 37.530, -79.103
Several trees were blown down along U.S. Highway 29 near Falconerville.
Thunderstorm Wind, Amherst
- When
- June 18, 3:10 PM EST to 3:30 PM EST
- Where
- Amherst County, 1.76 mi NW of Dillard to 1.65 mi E of Madison Hgts
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Law Enforcement
- Coordinates
- 37.490, -79.170
Trees were reported blown down along Elon Road, Oak Ridge Court, Kenmore Road and on River Road. A tree was blown down onto a home on Odins Bow Road. A tree was blown down onto a powerline on Orchard Drive.
Thunderstorm Wind, Appomattox
- When
- June 18, 3:25 PM EST
- Where
- Appomattox County, 3.63 mi N of Oakville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Law Enforcement
- Coordinates
- 37.482, -78.859
A tree was blown down along Oakville Road.
Thunderstorm Wind, Bedford
- When
- June 18, 3:30 PM EST
- Where
- Bedford County, 1.18 mi WSW of Forest
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Broadcast Media
- Coordinates
- 37.364, -79.300
A tree was blown down along Elkton Farm Road in the community of Forest.
Thunderstorm Wind, Appomattox
- When
- June 18, 3:40 PM EST
- Where
- Appomattox County, 4.34 mi SSE of Tower Hill
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 37.443, -78.746
Eight to ten trees were blown down along Wagon Wheel Road.
Thunderstorm Wind, Appomattox
- When
- June 18, 3:55 PM EST
- Where
- Appomattox County, 5.1 mi NNE of Hixburg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Public
- Coordinates
- 37.400, -78.641
A tree was blown down at Holliday Lake State Park.
Thunderstorm Wind, Roanoke
- When
- June 18, 4:13 PM EST
- Where
- Roanoke County, 1.08 mi ENE of Medley
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 37.326, -79.982
Thunderstorm Wind, Franklin
- When
- June 18, 4:40 PM EST to 4:41 PM EST
- Where
- Franklin County, 4.48 mi NE of Burnt Chimney to 3.63 mi NE of Burnt Chimney
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $35,000
- Reported by
- Broadcast Media
- Coordinates
- 37.151, -79.779
A severe thunderstorm snapped or uprooted 20 to 25 large trees. The storm also destroyed a building near the community of Hardy, which resulted in the death of a horse.
Thunderstorm Wind, Franklin
- When
- June 18, 5:00 PM EST
- Where
- Franklin County, 4.17 mi ENE of Burnt Chimney to 4.83 mi ENE of Burnt Chimney
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Broadcast Media
- Coordinates
- 37.127, -79.762
Three trees were blown down along Highway 122 near Lakeside Tire Company and Hardy Road.
Thunderstorm Wind, Bedford
- When
- June 18, 5:15 PM EST
- Where
- Bedford County, 0.16 mi N of Huddleston to 0.14 mi SSW of Huddleston
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- COOP Observer
- Coordinates
- 37.172, -79.480
Several large tree limbs were blown down along Clover Creek Road.
Thunderstorm Wind, Pittsylvania
- When
- June 18, 5:25 PM EST to 5:30 PM EST
- Where
- Pittsylvania County, 1.18 mi W of Motley to 0.73 mi W of Motley
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 37.072, -79.371
A tree was blown down along Marina Drive. Another tree was blown down along Gallows Road.
Thunderstorm Wind, Pittsylvania
- When
- June 18, 5:32 PM EST
- Where
- Pittsylvania County, 0.91 mi SW of Hurt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Law Enforcement
- Coordinates
- 37.070, -79.291
A tree was blown down along Blue Ridge Drive.
Thunderstorm Wind, Pittsylvania
- When
- June 18, 5:51 PM EST
- Where
- Pittsylvania County, 4.28 mi NNW of Chalk Level
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Law Enforcement
- Coordinates
- 36.980, -79.300
A tree was blown down along Deer View Road.
Hail, Carroll
- When
- June 18, 9:25 PM EST
- Where
- Carroll County, 1.54 mi SSW of Hillsville
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.750, -80.742
Thunderstorm Wind, Carroll
- When
- June 18, 9:47 PM EST
- Where
- Carroll County, 3.53 mi NW of Laurel Fork
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 36.761, -80.558
Two trees were blown down onto a power line along Silverleaf Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Louisiana, June 18, 2015$175,000 · EF1 · 33 events
- Flash Flooding and Flood in Kentucky, June 18 to 21, 2015$198,000 · 1.5 in hail · 37 events
- Tornado and Damaging Winds in Ohio, June 18, 2015$191,000 · EF1 · 8 events
- Hail and Damaging Winds in Ohio, June 18, 2015$102,000 · 60 kt wind · 40 events
- Hail and Damaging Winds in South Carolina, June 18, 2015$153,000 · 1 in hail · 20 events
- Flash Flooding and Damaging Winds in Pennsylvania, June 18 to 19, 2015$122,000 · 50 kt wind · 20 events
- Hail and Damaging Winds in Maryland, June 18, 2015$41,000 · 1.5 in hail · 37 events
- Tornadoes and Damaging Winds in Virginia, June 18, 2015$88,000 · EF0 · 18 events
- Flash Flooding and Hail in North Carolina, June 18, 2015$80,000 · 1 in hail · 15 events
- Hail and Damaging Winds in West Virginia, June 18, 2015$105,000 · 50 kt wind · 8 events
- Flash Flooding and Damaging Wind in Illinois, June 18, 2015$50,000 · 52 kt wind · 4 events
- Damaging Winds in South Carolina, June 18, 2015$31,000 · 52 kt wind · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 574589, 574598, 574602, 574593, 574585, 574586, 574583, 574578, 574587, 574588, 574584, 574580, 574581, 571978, 574582.